Lancaster EPrints

Adult attachment in bipolar 1 disorder.

Morriss, Richard M. and van der Gucht, Emma and Lancaster, Gillian and Bentall, Richard P. (2009) Adult attachment in bipolar 1 disorder. Psychology and Psychotherapy : Theory, Research and Practice, 82 (3). pp. 267-277. ISSN 1476-0835

Full text not available from this repository.

Abstract

Objectives: To determine how security of adult attachment style is related to the mania, major depression and euthymic mood states in bipolar 1 (BP1) disorder. Design: An observational cross-sectional study. Method: One hundred and seven BP1 patients (34 in a manic type episode, 30 in major depressive episode, and 43 in remission) and 41 healthy controls similar in age, gender, reading age, and education were recruited. The groups were compared on self-reported mean and preferred attachment style controlling for psychiatric comorbidity. Results: Preferred attachment style was insecure in 84 (78%) BP1 patients but only 13 (32%) healthy controls (χ2=34.3, df=3, and p<.001). Healthy controls reported higher secure attachment, lower anxious, and lower preoccupied attachment scores than all groups of patients with bipolar disorder, although the scores for secure attachment in mania and preoccupied attachment in euthymic patients were not significantly different from healthy controls. Overall, within the bipolar groups, anxious attachment style varied little with mood but mania was associated with higher secure and preoccupied attachment style, and depression with higher preoccupied and lower dismissing attachment style scores. Conclusions: Insecure attachment is found in most patients with BP1 disorder. Attachment style is affected by mood episodes so it should be assessed when a patient with bipolar disorder is in remission with minimal residual depressive or manic symptoms.

Item Type: Article
Journal or Publication Title: Psychology and Psychotherapy : Theory, Research and Practice
Subjects: Q Science > QA Mathematics
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 26965
Deposited By: Mr Richard Ingham
Deposited On: 19 Aug 2009 13:46
Refereed?: Yes
Published?: Published
Last Modified: 09 Oct 2013 15:17
Identification Number:
URI: http://eprints.lancs.ac.uk/id/eprint/26965

Actions (login required)

View Item